Allergy : A B C D E F G H I J K L M N O P Q R S T U V W X Y Z Pollen Calendar

   More on this topic
Relevant sites from
HON's MedHunt:


  Drug Allergy
  Drugs Allergy Multimedia
from HONselect:


 Drug Hypersensitivity
 Stevens-Johnson Syndrome image

(www.hon.ch)
 Insulin image

(www.endocrineweb.com)
 Drug Eruptions

Drug Allergy

Certain drugs can cause a severe allergic reaction, known as an anaphylatic reaction . First exposure to a drug does not cause this reaction but subsequent exposure may. However an anaphylact oid reaction can occur following the first injection of certain drugs (e.g. polymyxin, Pentamidine, Opioids and contrast media used for x-rays).
Although many organ systems can be involved in an allergic drug reaction, the skin is most commonly affected. Dermatologic reactions include urticaria , angioedema , dermatitis (allergic contact dermatitis, photodermatitis, exfoliative dermatitis), fixed drug eruption, and erythema multiforme (characterized by a rash and patches of red skin all over the body).

Stevens-Johnson Syndrome

A severe allergic drug reaction characterized by blisters breaking out on the lining of the mouth, throat, anus, genital area and eyes. A severe form of Erythema multiforme. Drugs that can cause this reaction include the penicillins, antibiotics containing sulfa, barbiturates and some drugs used to treat high blood pressure and diabetes.

Insulin allergy

An allergic reaction can result from insulin made from pork or beef due to the fact that this insulin is not exactly the same as human insulin or because it contains impurities.
The allergy can be of two forms. Sometimes an area of skin becomes red and itchy around the place where the insulin is injected. This is called a local allergy . In another form, the whole body can have a bad reaction. This is called a systemic allergy . Hives or red patches all over the body or changes in heart and breathing rate may result. A doctor can treat this allergy by either prescribing purified insulin or through desensitization therapy.

Common antibiotics that can cause allergic reactions:

  • Penicillins
  • Cephalosporins
  • Sulfonamides
  • Miscellaneous others, including Aztreonam, Isoniazid, Nitrofurantoin
 

Home

About us

Site map

Search

HONewsletter

© HON

Contact

 

  http://www.hon.ch/Library/Theme/Allergy/Glossary/drug_allergy.html Last modified: Fri Jun 28 2002